Virginia, 2014

Winter Weather in Virginia, February 15, 2014

February 15, 2014 · NWS LWX · 2 events in 2 counties and zones

An area of low pressure moved across the Mid Atlantic from the Tennessee Valley. Temperature differences in the boundary layer led to snow accumulation for the Potomac Highlands and rain further east.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved across the Mid Atlantic from the Tennessee Valley. Temperature differences in the boundary layer led to snow accumulation for the Potomac Highlands and rain further east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 14, 10:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 14, 10:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1038 PM EST FRI FEB 14 2014

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL PASS FROM THE TENNESSEE VALLEY LATE THIS
EVENING TO OFF THE VIRGINIA CAPES SATURDAY AFTERNOON. HIGH
PRESSURE WILL RETURN THROUGH SATURDAY NIGHT BEFORE A WEAK CLIPPER
SYSTEM PASSES THROUGH SUNDAY. HIGH PRESSURE WILL BUILD IN BEHIND
THIS SYSTEM MONDAY...WITH A WARM FRONT EXPECTED TO PASS MONDAY
NIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AFTER FURTHER CONSIDERATION INCLUDING RADAR TRENDS HAVE UPGRADED
WESTERN ALLEGANY...MINERAL AND GRANT COUNTIES TO A WINTER STORM
WARNING. REST IS THE SAME.

PREV...

HAVE EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE MORE OF THE
CENTRAL SHENANDOAH VALLEY /AUGUSTA...ROCKINGHAM AND PAGE COUNTIES/
DUE TO INCREASED SNOWFALL ACCUMULATIONS IN THIS AREA TONIGHT INTO SATURDAY
MORNING. REMAINDER OF THE WINTER HEADLINES REMAIN THE SAME FOR
NOW.

SHORTWAVE OVER EASTERN KY/TN WILL TRACK EASTWARD
TONIGHT...PASSING JUST SOUTH OF THE CWA SATURDAY MORNING AND THEN
EVOLVING INTO A COASTAL NEW ENGLAND STORM LATER SATURDAY.

PRECIPITATION IS ALREADY EVIDENT IN WV...AND WILL EXPAND EAST OVER
THE NEXT SEVERAL HOURS. THERE ARE ALREADY SOME LIGHT RADAR RETURNS
OVER THE CWA THIS EVENING BUT THIS IS MOST LIKELY VIRGA AS THE LOW
LEVELS MOISTEN AHEAD OF PRECIPITATION ONSET.

P-TYPE WILL BE AN ISSUE DURING THIS EVENT. CONFIDENCE IS FAIRLY
HIGH IN PRECIPITATION STARTING OFF AND REMAINING AS SNOW NEAR THE
MASON DIXON LINE AND WEST OF I-81. THIS IS ALSO WHERE THE GREATEST
QPF IS FORECAST...AND THUS THE HIGHEST SNOWFALL TOTALS. BUT
FURTHER SOUTH/EAST OF THIS AREA...A RAIN/SNOW MIX OR EVEN JUST RAIN
WILL LIKELY OCCUR AT THE ONSET.

WILL HAVE TO KEEP A CLOSE WATCH ON WESTERN ALLEGANY...MINERAL AND
GRANT AS SNOWFALL TOTALS ARE MAXED OUT AROUND 5 INCHES/12 HOURS. AN
INCH MORE AND THEY WOULD BE IN WARNING CRITERIA.

FURTHER EAST OF THE ADVISORY...ONSET LOOKS TO BE A RAIN/SNOW MIX
OR PERHAPS EVEN JUST RAIN IN LOWER SOUTHERN MARYLAND/THE VIRGINIA
PIEDMONT. BUT AS COLDER AIR MOVES IN SATURDAY MORNING...EXPECT THE
RAIN/SNOW LINE TO MOVE EASTWARD AND PRECIPITATION TO TURN TO SNOW.

HAVE SNOWFALL ACCUMULATIONS JUST UNDER WINTER WEATHER ADVISORY
CRITERIA A TIER OF COUNTIES JUST SOUTH OF THE ADVISORY
/HOWARD...MONTGOMERY LOUDOUN/ BUT SINCE CONFIDENCE IN REACHING
ADVISORY CRITERIA DUE TO P-TYPE ISSUES AND QPF PLACEMENT IS NOT
HIGH AND MOST OF THE SNOW WOULD BE SECOND PERIOD...HAVE OPTED NOT
TO INCLUDE IN ADVISORY ATTM BUT WILL ALSO NEED TO BE WATCHED.

PRECIPITATION SHOULD END LATE MORNING TO EARLY AFTERNOON ACROSS
THE CWA AS THE LOW DEEPENS AS IT MOVES NORTH. SOME CLEARING IS
EXPECTED SATURDAY NIGHT.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
A LEESIDE TROUGH IS EXPECTED TO DEVELOP EAST OF THE APPALACHIAN
MOUNTAINS EARLY SUNDAY AS WEAK HIGH PRESSURE MOVES OFFSHORE. AN
UPPER LEVEL DISTURBANCE SHOULD DIVE SOUTHEASTWARD ACROSS THE REGION
AND BRING A CHANCE FOR SNOW SHOWERS BY MIDDAY SUNDAY INTO SUNDAY
AFTERNOON...MAINLY IN THE POTOMAC HIGHLANDS BUT PERHAPS AS FAR EAST
AS THE SHENANDOAH VALLEY. MOST ACCUMULATIONS OF SNOW WILL BE LIGHT
AND AT HIGHER ELEVATIONS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
PATTERN FAIRLY MD LVL ZONAL WITH MOST ENERGY STAYING WELL NORTH OF
AREA. MAJOR POCKET OF ENERGY MOVING EAST ONTO THE NORTHERN PLAINS
WED CAUSING RIDGE ACRS MD ATL TO AMPLIFY. PROLONGED STRETCH OF S TO
SW WNDS TO CAUSE WARMING TREND ACRS REG. FNTL SYS FM W TO ENTER REG
THU NGT.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
VFR THIS EVENING...BUT DETERIORATING CONDITIONS ARE FORECAST LATE
TONIGHT INTO SATURDAY MORNING AS PRECIPITATION OVERSPREADS THE
AREA. -RA/-SN MIX LOOKS TO CHANGE TO -SN OVER THE HUBS BEFORE
ENDING. IN PRECIPITATION...A PERIOD OF IFR CONDITIONS IS
LIKELY THEN IMPROVEMENT OCCURS AFTER PRECIPITATION ENDS. NW WINDS
BECOME STRONG/GUSTY SATURDAY AFTERNOON.

MVFR CONDITIONS MAY DEVELOP MIDDAY SUNDAY AND SUNDAY AFTERNOON
WITH ANY SNOW SHOWERS. OTHERWISE...VFR CONDITIONS EXPECTED AT THE
TERMINALS SUNDAY MORNING AND SUNDAY NIGHT. WINDS NORTHWEST AT 10
KNOTS GUSTING TO 20 KNOTS AT TIMES EARLY SUNDAY BUT DIMINISHING
MIDDAY SUNDAY THROUGH SUNDAY NIGHT.

&&

.MARINE...
SOLID SMALL CRAFT DEVELOPING SAT AFTERNOON THROUGH SAT NIGHT WITH
NEAR GLW CONDITIONS. SMALL CRAFT ADVISORY CONDITIONS MAY BE NEEDED
AGAIN SUNDAY MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 10 AM EST SATURDAY FOR MDZ501.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR MDZ003-
     004-502.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR MDZ005>007.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
     VAZ025>031-503-504.
WV...WINTER STORM WARNING UNTIL 10 AM EST SATURDAY FOR WVZ501-503.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
     WVZ050>053-055-502-504>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO 6 AM EST SUNDAY FOR
     ANZ530>543.

&&

SYNOPSIS...BPP/LEE
NEAR TERM...BPP
SHORT TERM...KLW
LONG TERM...CEM
AVIATION...BPP/LEE/KLW
MARINE...BPP/LEE/KLW
Hazardous weather outlook, Feb 14, 10:33 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EST FRI FEB 14 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 PM EST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY CONTINUES FOR HARFORD AND NORTHERN
BALTIMORE COUNTIES FOR OVERNIGHT. PLEASE REFER TO WINTER WEATHER
MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY CONTINUES FOR HARFORD AND NORTHERN
BALTIMORE COUNTIES THROUGH EARLY SATURDAY AFTERNOON.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 PM EST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR WESTERN PORTIONS OF
ALLEGANY...MINERAL AND GRANT COUNTIES. A WINTER WEATHER ADVISORY
IS IN EFFECT FOR THE REMAINDER OF WESTERN AND CENTRAL
MARYLAND...EASTERN WEST VIRGINIA AND THE SHENANDOAH VALLEY FOR
LATE THIS EVENING AND TONIGHT. PLEASE REFER TO WINTER WEATHER
MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR WESTERN ALLEGANY...MINERAL AND GRANT
COUNTIES AND THE WINTER WEATHER ADVISORY FOR THE REMAINDER OF
WESTERN AND CENTRAL MARYLAND...EASTERN WEST VIRGINIA AND THE
SHENANDOAH VALLEY CONTINUE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 15, 12:00 AM EST to 8:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snow accumulation of 3 inches or more was measured at surrounding locations.

Winter Weather, Eastern Highland

When
February 15, 12:00 AM EST to 8:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches or more was measured at surrounding locations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503627, 503628.